Alert archive / Missouri / Flash Flood Warnings in 2022

Flash Flood Warning 34, NWS Springfield, MO

August 7, 2022Dent County, Phelps County, Missouri

NWS Springfield, MO issued this flash flood warning at Aug 7, 2022, 5:52 PM CDT for Dent County, Phelps County, Missouri. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2022, 5:52 PM CDT (22:52 UTC)
Expired
Aug 8, 2022, 12:00 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Dent County, MO, Phelps County, MO

The radar

The St Louis radar (KLSX), 126 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 7:30 PM CDTFLASH FLOOD1 Ssw Lake Spring, MOEXCESSIVE RAIN CAUSED HYER BRANCH TO FLOOD TWO SECTIONS OF COUNTY ROAD 2070.
Aug 7, 7:55 PM CDTFLASH FLOOD3 Wnw Anutt, MOEXCESSIVE RAINFALL CAUSE HORSE CREEK TO OVERTOP COUNTY ROAD 2120 MAKING THE ROADWAY IMPASSABLE. REPORTED BY LENOX FIRE DEPARTMENT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 98 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.9 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2022-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 739 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2022-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
739 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1110 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

409 
WGUS53 KSGF 072252
FFWSGF
MOC065-161-080500-
/O.NEW.KSGF.FF.W.0034.220807T2252Z-220808T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
552 PM CDT Sun Aug 7 2022

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  East Central Phelps County in east central Missouri...
  Northwestern Dent County in south central Missouri...

* Until midnight CDT Monday.

* At 552 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across northern Dent County. Between 1 and 3 inches of 
  rain have fallen in portions of the Hyer Branch and Dry Fork Creek 
  basins. Additional rainfall amounts of 1 to 2 inches are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly in northern Dent County, but will also flow into portions 
  of eastern Phelps County.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Lake Spring, Anutt, Lecoma, Bangert, Howes and Lenox.

The Hyers Branch and Dry Fork Creek in northern Dent County and 
eastern Phelps County are expected to experience significant rises 
within the next few hours.

This includes the following low water crossings...
  Norman Creek at County Road 4220.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Many flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3760 9181 3779 9181 3779 9169 3784 9171
      3787 9168 3791 9170 3794 9167 3795 9162
      3797 9161 3801 9156 3799 9153 3796 9153
      3796 9155 3794 9157 3790 9157 3782 9156
      3779 9153 3779 9152 3766 9149 3763 9153

FLASH FLOOD...RADAR INDICATED

$$

DC
2 follow-up statements
704 
WGUS73 KSGF 080140
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
840 PM CDT Sun Aug 7 2022

MOC065-161-080500-
/O.CON.KSGF.FF.W.0034.000000T0000Z-220808T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dent MO-Phelps MO-
840 PM CDT Sun Aug 7 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT TONIGHT 
FOR EAST CENTRAL PHELPS AND NORTHWESTERN DENT COUNTIES...

At 840 PM CDT, Trained weather spotters and the Lenox Fire 
Department reported flooding over northwest Dent County along Hyer 
Branch and Horse Creek. Between 1 and 4 inches of rain have fallen. 
The rain has ended, however, residual flooding over northwest Dent 
County and eastern Phelps County is possible over the next few hours 
along Hyer Branch and Dry Fork Creek.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Trained spotters reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Lake Spring and Anutt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3768 9181 3779 9181 3779 9179 3774 9174
      3779 9169 3784 9171 3787 9168 3791 9170
      3794 9167 3795 9162 3801 9156 3799 9153
      3796 9153 3794 9157 3792 9157 3791 9164
      3784 9165 3777 9159 3772 9156 3769 9166

FLASH FLOOD...OBSERVED

$$

DC
258 
WGUS73 KSGF 080504
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
1204 AM CDT Mon Aug 8 2022

MOC065-161-080514-
/O.EXP.KSGF.FF.W.0034.000000T0000Z-220808T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dent MO-Phelps MO-
1204 AM CDT Mon Aug 8 2022

...FLASH FLOOD WARNING HAS EXPIRED FOR EAST CENTRAL PHELPS AND 
NORTHWESTERN DENT COUNTIES...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3768 9181 3779 9181 3779 9179 3774 9174
      3779 9169 3784 9171 3787 9168 3791 9170
      3794 9167 3795 9162 3801 9156 3799 9153
      3796 9153 3794 9157 3792 9157 3791 9164
      3784 9165 3777 9159 3772 9156 3769 9166

$$

DC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 2:49 PM CDT, 3 hours 3 minutes earlier.

Area forecast discussion, Aug 7, 2:49 PM CDT, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
249 PM CDT Sun Aug 7 2022

Key Messages:

1. Excessive heat continues this afternoon.

2. Scattered storms will continue mainly along and east of the
Ozark Plateau through the afternoon.

3. More widespread showers and storms are expected from Monday to
Wednesday as a cold front moves across the region.

4. Slightly cooler temperatures expected through midweek with a
gradual warm-up from late this week into the weekend.

.SHORT TERM...(This evening through Monday)
Issued at 142 PM CDT Sun Aug 7 2022

Radar shows scattered showers and storms along and east of a line
from Branson to Vichy this afternoon, in an area with slightly
higher dewpoint temperatures compared to the rest of the area.
Satellite imagery shows another area of cumulus developing near
Lamar and Appleton City, ahead of a weak westward moving shortwave
trough on the south side of an upper level ridge centered over
northern Kansas.

Expect most of the diurnally driven storm activity to subside
around sunset as daytime heating diminishes.

An upper level trough currently over the northern Plains will move
eastward into the Great Lakes region on Monday and help push a
cold front southward into northern and central Missouri. Decent
lift and moisture availability will lead to increasing clouds and
storm development. While we could see a few storms develop as
early as Monday morning, better chances will occur in the
afternoon and evening. Severe storms are not expected but there
will be potential for localized heavy rainfall.

The increased cloud cover and precipitation will help hold
temperatures down in the upper 80s to lower 90s and knock the
heat index down below advisory criteria.

.LONG TERM...(Monday Night through Sunday)
Issued at 142 PM CDT Sun Aug 7 2022

The front is expected to push through most of the area and stall
over southeast MO and northern AR on Tuesday and Wednesday. As a
very moisture airmass with precipitable water values around 2
inches overrides the front, and upper level shortwaves embedded in
northwest flow aloft enhance uplift, expect periods of rain to
persist over the region through Wednesday, with the highest heavy
rain potential along and south of I-44. WPC has a marginal risk
for excessive rainfall in this general area on Tuesday and
Wednesday.

By Thursday, a Canadian high spreads southward into the central
U.S and brings back drier conditions. As the high shifts east and
southerly winds return on Friday, temperatures will likely rise
back into the lower and mid 90s. WPC cluster analysis shows that
most ensemble members are in agreement with building the upper
ridge and warmer temperatures back into the central US over the
weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1130 AM CDT Sun Aug 7 2022

VFR conditions are expected through the next 24 hours at the
southwest MO airports.

Satellite imagery shows thickening cumulus field well to the east
of the airports, so will not be carrying vicinity thunder this
afternoon. Be aware that an isolated shower or storm may develop
during the mid to late afternoon but most areas will remain dry.

Cloud cover will be increasing on Monday as a cold front
approaches the region. There may be a few storms developing near
SGF and JLN after 15Z Monday, but confidence is not high enough to
include in the TAF at this time.

Precipitation chances will be increasing Monday evening.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 9 PM CDT this evening for MOZ055>058-066>071-
     077>083-088>098-101>106.

KS...Heat Advisory until 9 PM CDT this evening for KSZ073-097-101.

&&

SHORT TERM...Terry
LONG TERM...Terry
AVIATION...Terry
Hazardous weather outlook, Aug 7, 1:53 PM CDT, 3 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
153 PM CDT Sun Aug 7 2022

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-081900-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
153 PM CDT Sun Aug 7 2022

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited lightning risk.
  Elevated excessive heat risk.

DISCUSSION...

Excessive heat is expected across the area again this afternoon
with highs in the mid to upper 90s and heat index values in the
100 to 106 degree range.

Widely scattered showers and thunderstorms will be continue to
develop this afternoon mainly over south central Missouri. Some
stronger storms may produce wind gusts up to 50 mph and torrential
rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

More widespread thunderstorms are expected from Monday through
Wednesday. Widespread severe storms are not expected. However
some thunderstorms may produce very heavy rainfall leading to
flooding of low lying areas.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Terry

In the hours before

Local storm report, Aug 7, 12:10 PM CDT, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1210 PM CDT SUN AUG 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND DMG     3 ESE KAISER            38.11N 92.54W
08/06/2022                   MILLER             MO   911 CALL CENTER

            DELAYED REPORT: A LOCALIZED DOWNBURST DOWNED
            TREES AT HIGHWAY 42 AND BEAR CREEK ROAD AS
            WELL AS HIGHWAY 42 AND HIGHWAY 134. ROAD WAS
            BLOCKED. TREES WERE ALSO DOWNED AT THE LEE C
            FINE AIRPORT. DAMAGE TO TWO PLANES ALSO
            OCCURRED AT THE AIRPORT. THE AWOS WENT
            OFFLINE DURING THE STORM DUE TO LOSS OF
            POWER.

&&

MB

Nearby

Flash Flood Warnings in Missouri, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.